As a Demotte dental office, it means so much to us to care for the smiles that walk in our door. Yet, we see our patients as more than mere “smiles.” We take great pride in helping our patients establish good oral health that complements their overall health.

Typically, we ask patients about the medications they take at every appointment. This is actually an important part of creating dental care that is tailored to each individual. Although it may seen odd that we need to note whether you take a medication for anxiety or supplements such as evening primrose oil, there are good reasons.

Many people are unaware that some medications don’t interact well with other medications. This includes some supplements, even things such as fish oil capsules. It is important to keep your dentist and dental team members up-to-date on ALL medications you take at every appointment.

For example, medications such as Heparin or Warfarin are prescribed to help lower the risk for stroke and heart disease reduce blood clotting. In dentistry, it’s important to know patients are taking these particular meds because of potential bleeding problems during oral surgery or periodontal (gum) treatment.

This also applies to some herbs, such as Ginkgo Biloba or evening primrose. These can reduce your blood’s ability to clot, possibly leading to excessive bleeding during or after a dental procedure.

Dry mouth is a common side effect of a wide variety of medications, including prescriptions versions and many available over-the-counter. These include antihistamines, decongestants, painkillers, high blood pressure medications, muscle relaxants, drugs for urinary incontinence, anti-depressants and more.

Oral dryness causes the soft tissues in the mouth to become inflamed and increases the susceptibility for infection. When saliva flow is depleted, the risk for tooth decay and gum disease increases.

Certain medications can even affect your ability to taste, including cardiovascular agents, central nervous system stimulants, non-steroidal anti-inflammatory drugs, respiratory inhalants and nicotine skin patches.

While supplements are typically deemed as safe, they are still largely unregulated. Unfortunately, some supplements can accentuate or interfere with the effects of some prescription medications.

For example, St. John’s Wort, an herb which is often taken to reduce anxiety, can interfere with the metabolism of other medications, including sedatives, antibiotics and anti-inflammatory drugs such as prednisone and Decadron. When combined with St. John’s Wort, these drugs can be less effective.

On the other hand, narcotics such as codeine, Vicodin and oxycodone can become more potent when taken with St. John’s Wort. This can lead to sleepiness, lethargy and dizziness.

Valerian is another herb to watch for because of its mild sedative effects. When taken with drugs prescribed for anxiety or painkillers containing codeine, the potential for severe sleepiness, lethargy and dizziness can even extend into the next day.

Calcium and magnesium supplements, when combined with certain antibiotics, can decrease antibiotics from being properly absorbed. This can compromise their ability to fight off infection.

For individuals who take medications prescribed to strengthen bones, some have been associated with a rare but serious condition called osteo-necrosis of the jaw. Simply put, it refers to death of the bone. These prescriptions, generally are prescribed to help prevent or treat osteoporosis, include Fosamax, Actonel, Atelvia, Didronel and Boniva.

Osteo-necrosis of the jaw commonly occurs after dental procedures (tooth extraction, implant placement). Over 90 percent of those who have experienced osteo-necrosis are those who have taken the medication in repeated high doses due to cancer or other diseases.

However, 10 percent who experienced osteo-necrosis were taking much lower doses, mostly intended to treat osteoporosis. Those who are taking these medications or have taken them within the past year should reveal this to their dentist.

Some medications can cause the development of oral sores, inflammation or discoloration of gum tissues in the mouth. These oral sores or discolorations may arise from taking medications for blood pressure, oral contraceptives and chemotherapy agents.

Keeping your dental caregivers aware that you are taking these drugs helps them to monitor these areas closely and appropriately. Some spots and discolorations in the mouth can actually be symptoms of oral cancer. When your dentist is aware of the side effects of the medications you take, you can be adequately monitored without being treated for pseudo illnesses.

Your oral health is an important part of your overall health. Always keep your dental care givers updated on your health status and the medications (and supplements) you take.

If you need a dentist who is gentle, compassionate and respectful, Smile Your Best is ready to accept new patients and will make you feel “at home” as soon as you walk in the door.

Call 219-987-5733 for an appointment.